Full preview: Peterborough Heritage Festival this weekend

Don't miss Peterborough Heritage Festival this weekend
Don't miss Peterborough Heritage Festival this weekend
7
Have your say

Preparations are underway in the city centre for this weekend’s (21/22 June) Peterborough Heritage Festival including spectacular medieval jousting.

Hundreds of re-enactors, traders, entertainers and community groups will be descending on the Cathedral precincts and surrounding areas this weekend, Saturday, 20 June and Sunday, 21 June, to bring the story of the city to life.

The Peterborough Heritage Festival is a chance to walk through a gateway into the past, to experience 3,500 years of history in the UK’s only city centre living history festival.

Held in the historic heart of the city and the stunning surroundings of the Cathedral precincts, this is the city centre’s most popular event, attracting over 30,000 people last year.

The centrepiece for the event will be a specially constructed arena on the Cathedral Green in which a full blown medieval joust held twice daily, allowing visitors to experience all the excitement of a medieval tournament. The knights taking part in the joust come from across Europe, and are some of the best in the world.

The times for the jousts are 11am and 3pm on Saturday and 12noon and 2.30pm on Sunday. The jousts are expected to be very popular and visitors are being advised that access to the Cathedral precincts may be limited around the time of the jousts for safety reasons should the crowds get too big.

The Heritage Festival is organised by Vivacity in association with the Cathedral and supported by Perkins Engines Company Limited.

Stuart Orme, lead officer for Vivacity on the Heritage Festival, said: “This should be an incredible spectacle, and the first time that a joust like this has been done in the heart of an English city centre for over 500 years.

“We hope that lots of people will take the opportunity to cheer on the knights and enjoy all the other attractions the Festival has to offer.”

Let us know what you think of the festival by commenting below, on Twitter @peterboroughtel or Facebook. using the hashtag #PboroHeritageFest.

Programme of events below or take a look at the full brochure:

Main Arena/Tiltyard (on the Cathedral Green)

Saturday

10am – Roman drill display

10.30am – Medieval Music

10.50am – Official Opening

11am – Joust of St Peter

12noon – Falconry display

12.30pm – Viking battle

1pm – 12th century combat

1.30pm – Civil War drill display

2pm – 14th century foot tournament

2.30pm – Medieval Music

3pm – Joust of St Peter

4pm – Falconry display

4.30pm – Grand parade of all performers

Sunday

11am – Roman drill display

11.30am – Medieval Music

12 noon – Joust of St Peter

1pm – Viking battle

1.30pm – Civil War drill display

2pm – Medieval Music

2.30pm – Joust of St Peter

3.30pm – Falconry display

4pm – 14th century foot tournament

Cathedral Square Arena

Popular songs of the 1940s – Come and sing along or dance to wartime tunes!

Performances at 10.30am, 12.30pm, 2.30pm on Saturday

Performances at 12noon, 1.30pm & 3pm on Sunday

Folk dancing with the Bourne Borderers Morris troop

Sets on the square at 11.30am, 1pm & 3.30pm on Saturday

Plus jesters, street entertainers and re-enactor talks throughout both days!

Inside Peterborough Cathedral

Taster Tours: An introduction to the Cathedral and its fascinating History

Meet at the Cathedral Welcome Desk, lasts about 30mins

Saturday at 10am, 10.30am, 11am, 11.30am, 12pm, 12.30pm, 1pm, 1.30pm, 2pm

Sunday at 12pm, 12.30pm, 1pm, 1.30pm, 2pm, 2.30pm

Tower Tours: A chance to see spectacular views over Peterborough & beyond!

Meet at the Cathedral Welcome Desk (places limited), lasts about 90mins

Saturday at 11am, 12.30pm and 2pm

Sunday at 12.30pm and 2pm

Precincts Tours: Explore and find out the history of the Cathedral precincts

Meet at the Cathedral Welcome Desk, lasts about 60mins

Saturday at 12pm and 2pm

Sunday at 3pm

Mini talk and tour: Katharine of Aragon

Meet at the Cathedral Welcome Desk, lasts about 20mins

Saturday at 11.30am and 2pm

Sunday at 2pm

An Audience with King John – meet one of history’s most notorious monarchs!

Cathedral nave, lasts about 30mins

Saturday at 11.30am and 2pm

Sunday at 12.30pm

An Audience with Edith Cavell – meet the famed World War I nurse

Cathedral nave, lasts about 30mins, followed by a tour around the sites in the precincts associated with Edith Cavell, lasting about 20mins

Saturday at 12.30pm and 2.30pm

Sunday at 1pm